Oklahoma, 2019

Tornadoes and Flash Flooding in Oklahoma, May 18, 2019

May 18, 2019 · NWS OUN · 41 events in 14 counties and zones

The beginning of a very active period, the 18th started with a complex of thunderstorms that grew upscale producing wind and tornadoes in the morning and then finished with isolated supercells producing large hail across northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$293,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The beginning of a very active period, the 18th started with a complex of thunderstorms that grew upscale producing wind and tornadoes in the morning and then finished with isolated supercells producing large hail across northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 5:17 AM CST, 12 minutes earlier.

Area forecast discussion, May 18, 5:17 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 AM CDT Sat May 18 2019

.AVIATION...

12z TAFs...Mostly MVFR conditions this morning outside of
thunderstorms currently moving in to southwestern OK. These storms
will continue moving to the northeast this morning, affecting TAF
sites across central OK through about 17z. Storms may redevelop
later this afternoon, with the highest confidence of this across
northern portions of Oklahoma. Otherwise should see conditons
return to VFR this afternoon for most of the area. Later this
evening expecting a front to shift winds to a northwesterly
direction for most sites by tomorrow morning.

Ware

&&

.PREV DISCUSSION... /issued 255 AM CDT Sat May 18 2019/

DISCUSSION...
Severe thunderstorms are expected to be ongoing near or shortly
after sunrise across southwestern OK with the approach of an upper
short wave trough. Shear and thermodynamic profiles likely support
damaging wind and a few tornadoes. This area is expected to move
across southeastern Oklahoma later this morning. Meanwhile, a cold
front will slowly approach northwestern Oklahoma coincident with
the main upper trough. Increased instability and lift in this area
may support large hail in isolated thunderstorms. These systems
move east of Oklahoma this evening with cooler and drier air to
follow into Sunday. By Monday south winds will bring increased
moisture north again ahead of a very strong upper wave which is
expected to bring widespread severe weather with all severe
weather hazards. This also may bring heavy rainfall since several
smaller short-wave troughs are expected to traverse Oklahoma.
Refer to the Hazardous Weather Outlook for details. This first
wave will exit early Tuesday, but the long wave trough over the
western U.S. will remain there through next week. This will allow
a series of short- wave troughs to pass across the southern plains
where lower level moisture will once again be in place from
Wednesday. Thunderstorms are expected each day into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  56  78  59 /  60  50   0  20
Hobart OK         81  53  79  60 /  50  10   0  30
Wichita Falls TX  82  56  82  64 /  60  10   0  20
Gage OK           81  51  77  55 /  50  10   0  30
Ponca City OK     75  56  75  56 /  60  40   0  10
Durant OK         76  61  83  64 /  80  40   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/23/08
Hazardous weather outlook, May 18, 3:32 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
432 AM CDT Sat May 18 2019

OKZ004>048-050>052-TXZ083>090-182000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
432 AM CDT Sat May 18 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms and flooding...
A large area of strong to severe storms is expected to affect
central and southern Oklahoma, and north Texas, this morning and
early afternoon. Additional storms may develop in western
Oklahoma this afternoon, then move northeast this evening. Any of
the storms may produce hail up to baseball size, damaging winds,
and flooding rain. A few tornadoes may occur, with the highest
risk in southeast Oklahoma this afternoon.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms and flooding...
Thunderstorms are in the forecast Sunday night through Friday. The
most significant and widespread severe weather is expected Monday
into Monday night across most of Oklahoma and north Texas. Very
large hail, damaging winds, and tornadoes will be possible with
the strongest storms on Monday. The risk of severe storms will
diminish through the end of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 18, 3:55 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
455 AM CDT Sat May 18 2019

TXZ084-085-087-088-181015-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
455 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...northeastern
Knox...southwestern Wilbarger and northwestern Baylor Counties Until
515 AM CDT...

AT 453 AM CDT, a strong thunderstorm was located 8 miles east of
Gilliland, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3379 9973 3404 9930 3391 9910 3386 9904
      3362 9961
TIME...MOT...LOC 0953Z 240DEG 49KT 3376 9953

WR
Special weather statement, May 18, 4:19 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
519 AM CDT Sat May 18 2019

TXZ087-181045-
Knox TX-
519 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Knox County Until 545 AM
CDT...

AT 516 AM CDT, a strong thunderstorm was located near Rhineland,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3353 9988 3376 9964 3363 9947 3344 9984
TIME...MOT...LOC 1016Z 233DEG 35KT 3357 9970

WR
Special weather statement, May 18, 5:27 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 AM CDT Sat May 18 2019

OKZ037-044-TXZ086-181200-
Tillman OK-Cotton OK-Wichita TX-
627 AM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...central
Cotton and central Wichita Counties Until 700 AM CDT...

AT 625 AM CDT, a strong thunderstorm was located 7 miles west of
Burkburnett, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3406 9895 3439 9859 3427 9816 3415 9834
      3415 9838 3413 9838 3413 9840 3411 9840
      3395 9864
TIME...MOT...LOC 1125Z 230DEG 43KT 3409 9869

Ware

The radar

The Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

16 hail, 15 thunderstorm wind, 6 flash flood, 4 tornado. Local standard time, as filed.

Hail, Comanche

When
May 18, 5:29 AM CST
Where
Comanche County, Elgin
Measured
1 in hail
Reported by
Social Media
Coordinates
34.780, -98.290

Hail, Grady

When
May 18, 5:40 AM CST
Where
Grady County, 2.99 mi SSE of Chickasha Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.040, -97.950

Time from radar.

Tornado, Comanche

When
May 18, 6:37 AM CST to 6:38 AM CST
Where
Comanche County, 2.66 mi E of Geronimo to 2.85 mi E of Geronimo
Rating
EF2
Path length
0.5 mi
Path width
60 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.473, -98.334

A QLCS tornado destroyed two homes about three miles east of Geronimo. One home had most exterior walls collapsed while another house just across the street to the north had it's roof removed and many of the exterior walls collapsed. A few power poles were snapped and a tree was uprooted.

Thunderstorm Wind, Caddo

When
May 18, 6:56 AM CST
Where
Caddo County, Carnegie
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.100, -98.600

Instrument measurement.

Thunderstorm Wind, Caddo

When
May 18, 7:05 AM CST
Where
Caddo County, 1.32 mi WSW of Ft Cobb Res Dam
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.150, -98.470

Thunderstorm Wind, Grady

When
May 18, 7:13 AM CST
Where
Grady County, 3.27 mi N of Norge
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.037, -98.005

Roof partially torn off of house.

Thunderstorm Wind, Grady

When
May 18, 7:15 AM CST
Where
Grady County, 2.99 mi SSE of Chickasha Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.040, -97.950

Large tree blown down on to truck. Twitter report with a photo.

Flash Flood, Comanche

When
May 18, 7:29 AM CST to 10:29 AM CST
Where
Comanche County, 2.2 mi NW of Lawton to 4.57 mi ENE of Lawton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.630, -98.420

Cars stuck in high water and a couple water rescues from flooded out cars.

Thunderstorm Wind, Oklahoma

When
May 18, 7:31 AM CST
Where
Oklahoma County, Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.650, -97.480

Large tree branches downed.

Thunderstorm Wind, Oklahoma

When
May 18, 7:31 AM CST
Where
Oklahoma County, 2.07 mi N of Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.680, -97.480

Large tree branch damage.

Hail, Oklahoma

When
May 18, 7:44 AM CST
Where
Oklahoma County, 0.69 mi N of Spencer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.520, -97.380

Flash Flood, Oklahoma

When
May 18, 7:57 AM CST to 10:57 AM CST
Where
Oklahoma County, 2.36 mi SSE of Warr Acres to 2.52 mi SSE of Warr Acres
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.490, -97.600

Firefighters rescued person trapped in vehicle in high water at NW 16th and Meridian. Water reported to be up to her car windows.

Flash Flood, Oklahoma

When
May 18, 8:04 AM CST to 11:04 AM CST
Where
Oklahoma County, 2.18 mi NW of Oklahoma City to 2.17 mi NW of Oklahoma City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.490, -97.540

Assisting 2nd person in stalled vehicle in high water near NW 19th and Ross in Oklahoma City.

Thunderstorm Wind, Payne

When
May 18, 8:24 AM CST
Where
Payne County, Stillwater
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.120, -97.060

Large tree blown over. Twitter report with a picture.

Tornado, Payne

When
May 18, 8:27 AM CST
Where
Payne County, 3.38 mi ESE of Stillwater
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.106, -97.002

An outbuilding and detached garage were significantly damaged by a brief QLCS tornado.

Tornado, Payne

When
May 18, 8:33 AM CST
Where
Payne County, 0.58 mi ENE of Ingalls
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.102, -96.870

A brief QLCS tornado significantly damaged three barns and a shop about a half mile east of Ingalls.

Flash Flood, Oklahoma

When
May 18, 8:56 AM CST to 11:56 AM CST
Where
Oklahoma County, 0.69 mi N of Warr Acres to 0.29 mi NNE of Warr Acres
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.530, -97.620

High water on roadway. Water almost up to windows of a vehicle.

Thunderstorm Wind, Pontotoc

When
May 18, 9:10 AM CST
Where
Pontotoc County, 1.79 mi SW of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.750, -96.700

Two trees reported downed. Time estimated from radar.

Thunderstorm Wind, Pontotoc

When
May 18, 9:10 AM CST
Where
Pontotoc County, Ada
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.770, -96.680

Two downed power lines as well as numerous tree limbs. Time estimated from radar.

Flash Flood, Canadian

When
May 18, 9:11 AM CST to 12:11 PM CST
Where
Canadian County, 1.78 mi NW of Mustang to 1.56 mi NW of Mustang
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.410, -97.740

Flash flooding in Mustang at 59th and Czech Hall Rd.

Thunderstorm Wind, Pontotoc

When
May 18, 9:15 AM CST
Where
Pontotoc County, 2 mi SW of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.749, -96.705

Report through Facebook with pictures of large tree branches downed. Time estimate from radar.

Thunderstorm Wind, Cleveland

When
May 18, 9:19 AM CST
Where
Cleveland County, 6.24 mi W of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.350, -97.600

Tree uprooted at SW 119TH and Meridian in front of South Lakes soccer fields. Tree laying across road and blocking Meridian.

Flash Flood, Oklahoma

When
May 18, 9:49 AM CST to 12:49 PM CST
Where
Oklahoma County, 2.9 mi ESE of Warr Acres to 2.93 mi ESE of Warr Acres
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.510, -97.570

Flowing water over road near NW 36th Street and May. Video on twitter.

Thunderstorm Wind, Johnston

When
May 18, 9:50 AM CST
Where
Johnston County, 2.31 mi W of Wapanucka
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
34.373, -96.460

Large tree branches downed, sheet metal wall with wooden support knocked over.

Thunderstorm Wind, Johnston

When
May 18, 10:00 AM CST
Where
Johnston County, 2.28 mi W of Wapanucka
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.370, -96.460

Part of a roof from a house awning flew off and landed on a car. Some minor tree damage.

Thunderstorm Wind, Alfalfa

When
May 18, 10:05 AM CST
Where
Alfalfa County, 152.24 mi SE of Goltry
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.963, -96.242

Minor damage to a plastic green house and minor damage to a metal roof at Highway One & Highway 75 in Calvin. A eight inch diameter tree limb was blown of a tree a mile east of Calvin on Highway One.

Thunderstorm Wind, Coal

When
May 18, 10:13 AM CST
Where
Coal County, 0.9 mi SW of Lehigh
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.460, -96.230

Some damage to trees and vegetation. No structural damage at this time.

Tornado, Coal

When
May 18, 10:18 AM CST
Where
Coal County, 6.14 mi NNE of Cottonwood
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Injuries
3 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.647, -96.178

A brief QLCS tornado caused damage at a natural gas production facility that was under construction about 8 miles north-northeast of Coalgate. Multiple large shipping containers were blown over and light frame structures were damaged. Flying debris damaged numerous vehicles and injured 3 people.

Hail, Woods

When
May 18, 4:18 PM CST
Where
Woods County, 8.52 mi NW of Avard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.800, -98.880

Hail, Woods

When
May 18, 5:12 PM CST
Where
Woods County, 7.24 mi E of Waynoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.600, -98.750

Spotter network report.

Hail, Blaine

When
May 18, 5:26 PM CST
Where
Blaine County, 3.97 mi E of Longdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.120, -98.480

Hail, Woods

When
May 18, 5:34 PM CST
Where
Woods County, 5.19 mi SE of Alva
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.750, -98.600

Hail, Blaine

When
May 18, 5:35 PM CST
Where
Blaine County, 2.07 mi S of Homestead
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.120, -98.390

Hail, Blaine

When
May 18, 5:45 PM CST
Where
Blaine County, Okeene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.120, -98.320

Hail, Alfalfa

When
May 18, 6:04 PM CST
Where
Alfalfa County, 2.77 mi W of Carmen
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.580, -98.510

Hail, Alfalfa

When
May 18, 6:08 PM CST
Where
Alfalfa County, 2.77 mi W of Carmen
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
36.580, -98.510

Hail, Alfalfa

When
May 18, 6:20 PM CST
Where
Alfalfa County, Carmen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.580, -98.460

Hail, Alfalfa

When
May 18, 7:15 PM CST
Where
Alfalfa County, 2.76 mi S of Jet
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -98.180

Hail, Grant

When
May 18, 7:33 PM CST
Where
Grant County, 4.7 mi SSE of Nash
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.610, -98.010

Hail, Grant

When
May 18, 7:52 PM CST
Where
Grant County, Pond Creek
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.670, -97.800

Hail, Grant

When
May 18, 8:00 PM CST
Where
Grant County, 2.35 mi SSW of Medford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -97.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824385, 824387, 829950, 824389, 824390, 830713, 824406, 824408, 824484, 824485, 824487, 824488, 824494, 824495, 829946, 829947, 824497, 824499, 824502, 824505, 830301, 824507, 824508, 830291, 824509, 830347, 824510, 829951, 824513, 824514, 824515, 824516, 824518, 824519, 824520, 824521, 824522, 824523, 824525, 824526, and more.